Czechoslovak Mathematical Journal, Vol. 58, No. 1, pp. 155-172, 2008

On a class of nonlinear problems involving a $p(x)$-Laplace type operator

Mihai Mihailescu

Mihai Mihailescu, Department of Mathematics, University of Craiova, 200 585 Craiova, Romania, e-mail: mmihailes@yahoo.com; Department of Mathematics, Central European University, 1051 Budapest, Hungary

Abstract: We study the boundary value problem $- div((|\nabla u|^{p_1(x) -2}+|\nabla u|^{p_2(x)-2})\nabla u)=f(x,u)$ in $\Omega$, $u=0$ on $\partial\Omega$, where $\Omega$ is a smooth bounded domain in $\RR^N$. Our attention is focused on two cases when $f(x,u)=\pm(-\lambda|u|^{m(x)-2}u+|u|^{q(x)-2}u)$, where $m(x)=\max\{ p_1(x),p_2(x)\}$ for any $x\in\overline\Omega$ or $m(x)<q(x)< \frc{N\cdot m(x)}{(N-m(x))}$ for any $x\in\overline\Omega$. In the former case we show the existence of infinitely many weak solutions for any $\lambda>0$. In the latter we prove that if $\lambda$ is large enough then there exists a nontrivial weak solution. Our approach relies on the variable exponent theory of generalized Lebesgue-Sobolev spaces, combined with a $\ZZ_2$-symmetric version for even functionals of the Mountain Pass Theorem and some adequate variational methods.

Keywords: $p(x)$-Laplace operator, generalized Lebesgue-Sobolev space, critical point, weak solution, electrorheological fluid

Classification (MSC 2000): 35D05, 35J60, 35J70, 58E05, 68T40, 76A02


Full text available as PDF (smallest), as compressed PostScript (.ps.gz) or as raw PostScript (.ps).

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at myris@myris.cz.
Subscribers of Springer need to access the articles on their site, which is http://www.springeronline.com/10587.


[Previous Article] [Next Article] [Contents of This Number] [Contents of Czechoslovak Mathematical Journal]